Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 289, NWS Paducah, KY

July 11, 2012Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 11, 2012, 6:12 PM CDT for Wayne County, Missouri. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 6:12 PM CDT (23:12 UTC)
Expired
Jul 11, 2012, 6:25 PM CDT
In force
13 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Wayne County, MO

The radar

The Paducah radar (KPAH), 139 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS53 KPAH 112312
SVRPAH
MOC223-112345-
/O.NEW.KPAH.SV.W.0289.120711T2312Z-120711T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 645 PM CDT.

* AT 609 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CASCADE...OR 14 MILES WEST OF MARBLE HILL...MOVING
  WEST AT 20 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING
  WINDS.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  CASCADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3716 9038 3731 9044 3731 9022 3724 9022
TIME...MOT...LOC 2312Z 076DEG 18KT 3728 9024
WIND...HAIL 60MPH 0.88IN

$$
1 follow-up statement
217 
WWUS53 KPAH 112325
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT WED JUL 11 2012

MOC223-112335-
/O.CAN.KPAH.SV.W.0289.000000T0000Z-120711T2345Z/
WAYNE MO-
625 PM CDT WED JUL 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IN
SOUTHEAST MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 3716 9038 3731 9044 3731 9022 3724 9022
TIME...MOT...LOC 2325Z 076DEG 18KT 3726 9032

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:15 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 11, 3:15 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT WED JUL 11 2012

.UPDATE...
ISSUED AT 315 PM CDT WED JUL 11 2012

A WEAK MID-LEVEL DISTURBANCE NEAR KSTL HAS HELPED KEEP WINDS A
BIT MORE VEERED OVER THE AREA...LEADING TO MORE LOW-LEVEL MOISTURE
ACROSS THE NORTHERN HALF OF THE REGION THAN YESTERDAY AND
PREVIOUSLY EXPECTED FOR TODAY. BOTTOM LINE IS THAT THERE ARE
ISOLATED SHOWERS AND THUNDERSTORMS ROAMING WESTWARD ACROSS MUCH OF
THE AREA FROM I-64 TO THE TENNESSEE BORDER. UPDATED ONE LAST TIME
WITHIN THE LAST HOUR TO ADD THE ISOLATED CONVECTION TO THE NORTH.

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 315 PM CDT WED JUL 11 2012

THE MODELS CERTAINLY HAVE HAD THEIR PROBLEMS WITH OUR
SUBTLE...WEAKLY FORCED ENVIRONMENT THE LAST FEW DAYS...BUT
CONFIDENCE IS IMPROVING IN A WET PERIOD...ESPECIALLY IN THE
EAST...OVER THE NEXT 2 DAYS.

CURRENT WATER VAPOR IMAGERY SHOWS AND UPPER-LEVEL TROUGH PIVOTING
EASTWARD THROUGH EASTERN OKLAHOMA. AS THIS TROUGH PUSHES SLOWLY
EAST INTO ARKANSAS LATER TONIGHT INTO THURSDAY IT SHOULD DRAW
CONSIDERABLE MOISTURE CURRENTLY LOCATED JUST SOUTH OF KMEM
NORTHWARD INTO THE PENNYRILE. WOULD EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS OVER AT LEAST THE SOUTHERN PENNYRILE
IN THE MORNING...POSSIBLY BEGINNING BY 12Z.

AN INVERTED SURFACE TROUGH WILL BECOME MORE DISTINCT OVER THE QUAD
STATE THURSDAY THROUGH FRIDAY...AS THE UPPER TROUGH LINGERS OVER
THE REGION. WITH A HIGH PRECIPITABLE WATER AIRMASS IN PLACE SHOULD
SEE GOOD COVERAGE OF CONVECTION CONTINUE THROUGH AT LEAST FRIDAY.
THE SURFACE TROUGH SHOULD RESULT IN A MARKED DOWNWARD GRADIENT
FROM SOUTHEAST TO NORTHWEST. MAXED POPS IN THE SOUTHEAST AND EAST
AT LIKELY LEVELS...BUT CATEGORICALS WILL MOST LIKELY BE NEEDED.
THERE SHOULD BE A SLIGHT DIURNAL INCREASE IN CONVECTIVE COVERAGE
AND INTENSITY EACH AFTERNOON.

GIVEN THE AMOUNT OF CONVECTION EXPECTED AND GENERALLY WEAK WIND
FIELDS...WOULD NOT BE OVERLY CONCERNED WITH SEVERE WEATHER
THREAT...BUT A STRAY PULSY STRONG STORM CANNOT BE RULED OUT IN THE
HEAT OF THE DAY THURSDAY AND FRIDAY. OF MORE CONCERN WILL BE
LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE PENNYRILE
REGION...WHERE QPF AMOUNTS TONIGHT THROUGH FRIDAY TOP 2 INCHES.
LOCAL AMOUNTS COULD BE EVEN HIGHER. SIGNIFICANT FLOODING IS NOT
ANTICIPATED...BUT LOCALIZED PROBLEMS COULD DEVELOP IN AREAS THAT
EXPERIENCE TRAINING OF STORMS. THERE ARE NO PLANS FOR A FLOOD
WATCH OR SPS AT THIS TIME.

LOW TEMPERATURES SHOULD BE CLOSE TO CONSENSUS MOS WHICH IS NEAR
NORMAL LEVELS FOR THIS TIME OF YEAR. HIGH TEMPERATURES WILL BE
HIGHLY DEPENDENT ON CLOUDS AND PRECIPITATION...AND SIGNIFICANT
EAST TO WEST GRADIENTS ARE LIKELY. AREAS THAT MANAGE TO SEE
CONSIDERABLE SUNSHINE SHOULD CONTINUE TO CLIMB INTO THE 90S
THURSDAY AND FRIDAY...BUT THIS MAY BE ONLY ON THE FAR WEST AND
NORTHWEST BORDER REGIONS. SOME AREAS OF WEST KENTUCKY MAY STRUGGLE
TO CLIMB ABOVE 80 DEGREES.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT WED JUL 11 2012

CONVECTION THROUGH THE PERIOD WILL EITHER BE THE RESULT OF DIURNAL
HEATING AND/OR UPPER LEVEL ENERGY. THERE MAY BE SOME OUTFLOW
BOUNDARY INTERACTION BUT NO SYNOPTIC SCALE KICKERS DETECTED IN THE
EXTENDED. SATURDAY ON THE GULF WILL BE OPEN FOR BUSINESS AND SHOULD
SUPPLY AMPLE MOISTURE FOR CONVECTION. BUT THE KICKER WILL BE THE KEY
AS TO WHEN AND WHERE. SATURDAY DOES STILL APPEAR THE BEST CHANCE AS
POSITIVE VORTICITY ADVECTION ADVANCES FROM THE SOUTH JUST AHEAD OF
AN UPPER LEVEL SHORT WAVE ENERGY MAX. IF THE TIMING ALLOWS THESE TWO
FEATURES TO PHASE SATURDAY WITH THE ADDITION OF GULF MOISTURE COULD
YIELD THE BEST CONVECTION AND COVERAGE.

AFTER THIS HOWEVER THE OPERATIONAL GFS AND ECMWF START TO PART WAYS
A BIT WITH THE UPPER LEVEL ENERGY. THE 00Z WED ECMWF KEEPS THIS
TROUGH OVER THE ARE THROUGH THE EXTENDED WHILE THE GFS LIFTS IT
NORTH AND OUT OF THE REGION. EITHER WAY THERE WILL STILL BE ADEQUATE
MOISTURE AND HEATING FOR AT LEAST SLIGHT CHC TO CHC POPS EACH DAY.

AS FOR TEMPS WILL CONTINUE TRENDING WARMER AS EVEN CLIMO COULD NOT
BRING THE MEX DOWN AS IT HEATS UP THROUGH THE EXTENDED ABOVE CLIMO.
WILL LIKELY TWEAK DEW POINTS DOWN AS THEY HAVE BEEN RUNNING WAY TOO
HIGH BUT WILL SEE WHAT THE EXTENDED INIT AND COLLABORATION PRODUCE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1254 PM CDT WED JUL 11 2012

ACTUALLY MENTIONED A VCSH AT KEVV AND KOWB FOR LATE THIS AFTERNOON
AND EARLY THIS EVENING...AS A MID-LEVEL DISTURBANCE SHIFTS
EASTWARD THROUGH THE REGION. CANNOT RULE OUT A STRAY SHOWER OR
STORM AT KPAH OR KCGI THIS AFTERNOON...BUT NOT CONFIDENT ENOUGH TO
MENTION AT THIS TIME.

WINDS SHOULD GENERALLY BE FROM THE EAST AT UNDER 10KTS...BUT COULD
SEE A STRAY GUST INTO THE TEENS AT KCGI. WINDS SHOULD BECOME CALM
OR VERY LIGHT FROM THE SOUTH OR SOUTHEAST TONIGHT...WHICH MAY
ALLOW FOR SOME MVFR FOG DEVELOPMENT AT ALL SITES. FOR NOW HAVE
ONLY MENTIONED IT WHERE IT HAS BEEN OCCURRING THE LAST FEW NIGHTS
AT KPAH AND KCGI.

WILL NOT BE SURPRISED TO SEE A SCATTERED TO BROKEN 2-3KFT LAYER AT
KOWB AND POSSIBLY KEVV THURSDAY MORNING...BUT KEPT THE CEILINGS
OUT OF THE FORECAST FOR NOW. SAW NO EVIDENCE TO SUPPORT
THUNDERSTORMS ANYWHERE BEFORE 18Z THURSDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM....KH
AVIATION...DRS
Hazardous weather outlook, Jul 11, 3:30 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT WED JUL 11 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
330 PM CDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF
THE AREA THIS AFTERNOON. OTHER SCATTERED THUNDERSTORMS MAY
SPREAD INTO THE PENNYRILE REGION OF WEST KENTUCKY LATE TONIGHT.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH
FRIDAY. THE BEST COVERAGE WILL BE OVER THE PENNYRILE REGION OF
WEST KENTUCKY AND SOUTHWEST INDIANA. A STRAY STRONG TO SEVERE
THUNDERSTORM WILL BE POSSIBLE EACH AFTERNOON...BUT LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY CONCERN. OVER 2 INCHES OF RAINFALL WILL
BE POSSIBLE OVER THE PENNYRILE REGION OF WEST KENTUCKY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY
THROUGH TUESDAY. A STRAY SEVERE THUNDERSTORM CANNOT BE RULED OUT
EACH AFTERNOON...BUT LOCALLY HEAVY RAINFALL WILL BE THE GREATEST
CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS SHOULD REPORT
ANY HEAVY RAINFALL OR FLOODING ISSUES THEY OBSERVE THROUGH THE
NEXT WEEK.

DRS

In the hours before

Local storm report, Jul 11, 5:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
548 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     MARBLE HILL             37.30N 89.98W
07/11/2012                   BOLLINGER          MO   EMERGENCY MNGR

            POWER OUTAGES WITH TREES DOWN IN MARBLE HILL. ESTIMATED
            WINDS 30 TO 40 MPH SUSTAINED WITH GUSTS OF 50 TO 60 MPH
            IN THUNDERSTORM DOWNBURST. PEA SIZE HAIL AS WELL.

&&

RJP

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.